Minnesota, 2023Drought in Minnesota, November 1 to 30, 2023
November 1 to 30, 2023 · NWS FGF · 5 events in 5 counties and zones
D2 Drought persisted from October in 4 counties in Minnesota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Drought persisted from October in 4 counties in Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 31, 9:23 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Oct 31, 9:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1023 PM CDT Tue Oct 31 2023
.UPDATE...
Issued at 1023 PM CDT Tue Oct 31 2023
Clouds continue to fill in from the west. Confidence in more than
a trace of snow is diminishing with latest guidance, but some
flurries into the overnight and tomorrow morning remain possible.
Otherwise, forecast remains on track.
UPDATE Issued at 625 PM CDT Tue Oct 31 2023
The forecast for this evening looks a little ghoulish, with wind
chills in the single digits above zero in many spots. Make sure
you bundle up before going outside. Slight chances for snow
showers will move in overnight, but not expected much accumulation
from these. Forecast remains on track.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 307 PM CDT Tue Oct 31 2023
Key Messages:
-Low level clouds shift through MN this afternoon, with mid level
clouds moving in this evening and overnight from the west.
-Weak surface trough moves through this evening and overnight
bringing the chance for a few light snow showers. Little to no
accumulation is expected.
Discussion:
Clouds continue to move through Minnesota this afternoon, with mid
to high level clouds entering eastern ND. The clouds entering
eastern ND are associated with a surface level trough from southern
Canada that will bring the chance for isolated snow showers this
evening and overnight. These snow showers will be light and little
to no accumulation is expected. Main driving force will be synoptic
rather then frontogentic, helping to keep banding potential on the
low scenario side (<10%). Winds will be on the lower side out of the
south, so visibility restrictions are not expected to drop below 6
miles. It will be a chilly evening for trick or treating, with wind
chills getting down into the single digits. A few isolated spots
could reach down into the negative single digits. Bundle up if your
headed out for trick or treating this evening.
Isolated snow showers move into NW MN during the early morning hours
on Wednesday, before conditions clear out by sunrise. Cloud coverage
decreases by the late morning and into the afternoon hours as the
surface trough shifts east. This will help bring temperatures into
the upper 20s to mid 30s by the afternoon. Conditions continue to be
dry as we head into the overnight hours on Wednesday. Little to no
impacts are expected during the short term.
.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM CDT Tue Oct 31 2023
Key Messages:
-Pattern remains northwesterly to near zonal through the long term
as indicated by cluster analysis.
-Signal for a wave to shift through this weekend, with potential for
precipitation. Some ensembles (20%) have indicated the chance for a
mixture of precipitation, with brief freezing rain potential.
-Warming temperatures through the long term, but highs still remain
below average.
Discussion:
During the long term, cluster analysis continues to indicate a zonal
to near northwesterly flow across the northern United States. This
sets up the chance for clipper systems to track across the area. The
first of these systems moves in by the end of the week and into the
weekend.
Ensembles hint at a trough moving out of the northern Rockies into
the northern plains late Friday through Saturday bringing warm air
advection in the lower to mid levels. Moisture isn't sufficient
across the area, but with strong synoptic ascent we see
precipitation chances increasing. Temperatures during the systems
arrival are in the lower 30s north of Highway 200 and the mid to
upper 30s south of Hwy 200. There are three different scenarios that
could unfold with the system as ensembles are still uncertain with
strength, timing, and track. The worst case scenario (20%) would be
WAA moving over the cooler air, bringing the chance for light
freezing rain across portions of the area. Most likely scenario
(70%) would be rain/snow mix line, with rain where temps are in the
upper 30s, and snow where its below freezing. This would indicate
less warmth in the mid levels to melt the snow and refreeze it near
the surface. The other scenario (10%) would be the system tracks to
the south of the area bringing little to no precipitation chance to
the area.
Current indication show freezing rain chances at <20% for areas west
of the Red River Valley. Chances are higher (20-30%) further toward
central ND. The system doesn't pull in CAA from the north throughout
the event, meaning a rain/snow line could set up. Areas in the mid
to upper 30s could see just rain, while the areas hovering around
the freezing mark to mid 30s could see that freezing rain chance or
rain/snow mix. This system bares watching as any freezing rain can
bring impacts to travel.
End of the weekend and into the new work week brings further chances
for precipitation as clippers translate across the NW/zonal flow
aloft. Temperatures remain below average but around the 30s for
daytime highs.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1023 PM CDT Tue Oct 31 2023
VFR ceilings through the TAF period, with the exception of some
northern TAF sites (DVL, GFK, BJI, TVF) that could get down to
020 Wednesday afternoon. Winds will shift more W/NW into
Wednesday, but will stay around 5-10 knots.
-SN is possible in the overnight hours tonight into Wednesday
morning, but no accumulation is expected. Winds will continue to
decrease into Wednesday night, getting down to about 5 knots
sustained or less.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...AK
SHORT TERM...Spender
LONG TERM...Spender
AVIATION...AK
Hazardous weather outlook, Oct 31, 2:19 PM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
319 PM CDT Tue Oct 31 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
319 PM CDT Tue Oct 31 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Hubbard
- When
- November 1, 12:00 AM CST to November 30, 12:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
D2 drought detected in Hubbard county from November 1st through the 30th.
Drought, Kittson
- When
- November 1, 12:00 AM CST to November 30, 12:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
D2 drought detected in Kittson county from November 1st through the 30th.
Drought, North Beltrami
- When
- November 1, 12:00 AM CST to November 30, 12:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 drought detected in Beltrami county from November 1st through the 30th.
Drought, South Beltrami
- When
- November 1, 12:00 AM CST to November 30, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 drought detected in Beltrami county from November 1st through the 30th.
Drought, Wadena
- When
- November 1, 12:00 AM CST to November 30, 12:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
D2 drought detected in Wadena county from November 1st through the 30th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145909, 1145910, 1145911, 1145912, 1145913.